Alert archive / North Dakota / Wind Advisories in 2013
Wind Advisory 15, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Oct 25, 2013, 10:02 AM CDT for 8 counties in Minnesota; 12 counties in North Dakota. It took effect at Oct 25, 2013, 1:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 25, 2013, 10:02 AM CDT (15:02 UTC)
- In effect from
- Oct 25, 2013, 1:00 PM CDT
- Expired
- Oct 25, 2013, 9:36 PM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
283 WWUS73 KFGF 251502 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1002 AM CDT FRI OCT 25 2013 ...STRONG NORTHWEST WINDS THIS AFTERNOON INTO THE EVENING... .A COLD FRONT WILL DROP SOUTH FROM CANADA THIS AFTERNOON. GUSTY SOUTHWEST WINDS IN ADVANCE OF THE FRONT WILL SHIFT TO THE NORTHWEST THIS AFTERNOON BEHIND THE COLD FRONT AND STRENGTHEN TO 25 TO 35 MPH...GUSTING UP TO 45 MPH...ACROSS NORTHEAST NORTH DAKOTA INTO ADJACENT SECTIONS OF NORTHWEST MINNESOTA. MNZ001-002-004-005-007-008-013>015-022-NDZ006>008-014>016-024- 026>030-054-260300- /O.NEW.KFGF.WI.Y.0015.131025T1800Z-131026T0300Z/ WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-TOWNER-CAVALIER-PEMBINA- BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-WESTERN WALSH- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...CANDO... LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...ADAMS 1002 AM CDT FRI OCT 25 2013 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING. * TIMING...THIS AFTERNOON INTO THIS EVENING * WINDS...BECOMING NORTHWEST AT 25 TO 35 MPH...WITH GUSTS TO 45 MPH. * IMPACTS...WAVES OF 4 TO 6 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ JAM
2 follow-up statements
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
748 WWUS73 KFGF 260236 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 936 PM CDT FRI OCT 25 2013 ...WINDS SLOWLY DIMINISHING OVERNIGHT... .A COLD FRONT MOVING THROUGH THE AREA HAS KICKED UP WINDS AGAIN IN SOME PLACES THIS EVENING. BREEZY NORTHWESTERLY WINDS WILL CONTINUE THROUGHOUT THE NIGHT...BUT WIND SPEEDS WILL SLOWLY DECREASE. MNZ001-002-004-005-007-008-013>015-022-NDZ006>008-014>016-024- 026>030-054-260345- /O.CAN.KFGF.WI.Y.0015.000000T0000Z-131026T0300Z/ WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-TOWNER-CAVALIER-PEMBINA- BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-WESTERN WALSH- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...CANDO... LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...ADAMS 936 PM CDT FRI OCT 25 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE WIND ADVISORY. NORTHWEST WINDS WILL CONTINUE TO DIMINISH TO THE 15 TO 25 MPH RANGE. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 25, 10:02 AM CDT, 0 minutes earlier.
Area forecast discussion, Oct 25, 10:02 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1002 AM CDT FRI OCT 25 2013
.UPDATE...
ISSUED AT 1000 AM CDT FRI OCT 25 2013
THE MAIN CHALLENGE TODAY WILL BE WIND SPEEDS. THERE SHOULD BE A
PERIOD OF STRONG WINDS IN AT LEAST THE NORTHERN VALLEY AND THE
DEVILS LAKE BASIN BEHIND A COLD FRONT. THERE WILL BE AN ADIABATIC
LAYER INCREASING UP TO AROUND 770MB BY 00Z WITH 40-45KT TO
MIX...ALONG WITH STRONG COLD ADVECTION AND PRESSURE RISES. EXPECT
WINDS TO GUST UP TO 45 MPH BEHIND THE FRONT THIS
AFTERNOON/EVENING...AND WE WILL ISSUE A WIND ADVISORY FOR THE
NORTH...AND CONTINUE TO MONITOR ANY EXPANSION TO THE SOUTH AND
EAST THROUGH THE DAY. WINDS SHOULD REMAIN ELEVATED THROUGH THE
NIGHT...ALTHOUGH SHOULD FALL BELOW ADVISORY LEVELS AFTER 3Z.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 400 AM CDT FRI OCT 25 2013
MAIN FORECAST QUANDARY THIS FIRST PERIOD IS POTENTIAL FOR WIND
ADVISORY. WHILE IT LOOKS TO BE A BREEZY DAY BOTH AHEAD OF AND
BEHIND THE FRONTAL BOUNDARY I BELIEVE WINDS WILL STAY JUST BELOW
CRITERIA. AHEAD OF THE FRONT MODEST 6HR PRESSURE RISE/FALL COUPLET
MOVES FROM WESTERN MANITOBA ACROSS RED RIVER VALLEY. NEGATING
FACTOR WILL BE MIXING DEPTH. BY 00Z NAM/GFS IN GOOD AGREEMENT
THAT THE BEST MIXING AND STRONGEST WIND POTENTIAL WILL BE OVER THE
LAKE OF THE WOODS REGION. 850 WINDS TO 45 KNOTS...ADIABATIC LAYER
TO 800 MB AND STRONG SUBSIDENCE SUGGEST 21Z - 00Z TIME FRAME COULD
SEE WIND CRITERIA NORTHWEST CORNER MINNESOTA AND L.O.W. AREA.
CONFIDENCE NOT SUFFICIENT ATTM BUT WILL HIGHLIGHT IN HWO.
TEMPERATURES TODAY SOMETHING OF A CHALLENGE AS SOUTHWEST TO WEST
FLOW IS OPTIMAL FOR MAXIMUM WARMING. PRETTY CONFIDENT THAT MID 50S
TO AROUND 60 LIKELY BUT AMOUNT OF SOLAR WILL BE A KEY. NORTHEAST
HALF OF CWFA MOST LIKELY TO SEE GREATEST SKY COVER AND SOUTHWEST
HALF SHOULD BE MOSTLY SUNNY.
REGIONAL RADARS SHOW QUITE A FEW ECHOES BUT METARS NOT REFLECTING
ANY PRECIPITATION REACHING THE GROUND AS OF 08Z. WHILE MODEL
DIAGNOSTICS SUGGEST DECENT LIFT DRY COLUMN PRECLUDES MUCH IN THE
WAY OF ACTUAL PRECIPITATION. HOWEVER PERSISTENT LIFT...AN
INCREASE IN POST FRONTAL LOW LEVEL MOISTURE AND COLD ADVECTION
SHOULD RESULT IN -SHRA MIXING WITH -SNRA LATER IN THE EVENING
NORTHEAST CWFA. PREVIOUS FORECAST HAD THIS AND HAVE MADE SLIGHT
TIMING MODIFICATIONS.
I FEEL IT WILL REMAIN BREEZY INTO THE OVERNIGHT. SUBSIDENCE AS
DEPICTED BY 700 TO 300 MB DRYING...925 TO 850 CAA AND FLOW
BECOMING UNIDIRECTIONAL SUPPORT A SLOW DECREASE TO WINDS.
FOR SATURDAY WINDS WILL CONTINUE TO SUBSIDE INTO AS SURFACE RIDGE
BUILDS IN. BOUNDARY LAYER TEMPERATURES COOL BY 6 TO 12 DEGREES
FROM FRIDAY...SO HIGHS WILL AGAIN BE BELOW LATE OCTOBER MEANS.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 400 AM CDT FRI OCT 25 2013
SATURDAY NIGHT STARTS OFF WITH SURFACE RIDGE TRANSITING THE CWFA
ALLOWING FOR LIGHT WINDS. FOR SUNDAY ANOTHER FRONTAL BOUNDARY SETTLES
ACROSS THE REGION. AS UPPER FLOW BEGINS TO SPLIT THE GRADIENT WILL
NOT SUPPORT WIND SPEEDS AS STRONG AS TODAY. ALSO THERMAL GRADIENT
NOT AS IMPRESSIVE SO LOWER LEVEL CAA NOT QUITE AS STRONG. HAVE
UPPED WINDS A BIT FOR SUNDAY IN THE FAVORED HIGHER TERRAIN OF THE
DEVILS LAKE BASIN. THE LOW LEVEL COLD ADVECTION...GRADIENT AND
ISALLOBARIC COMPONENT SUPPORT THIS.
FOR SUN NIGHT THROUGH THU...AN UPPER WAVE WILL DIG INTO THE CENTRAL
ROCKIES FROM BRITISH COLUMBIA EARLY NEXT WEEK...BRINGING INCREASING
CHANCES OF PRECIPITATION TO THE FAR WEST EARLY IN THE PERIOD. THIS
WAVE WILL TRANSLATE SLOWLY TO THE EAST DURING THE WEEK...HANDLED
SOMEWHAT DIFFERENTLY BY THE GUIDANCE...GFS KEEPING AN OPEN WAVE
WHILE THE LATEST ECMWF CLOSES OFF A LOW AND TRACKS IT FROM SD TO WI
BY THE END OF THE PERIOD. EARLY ON...AS THE LOW MOVES INTO SRN
ROCKIES...SFC LOW WILL KICK OUT INTO CENTRAL PLAINS AND BRING A
CHANCE OF PRECIP TUES/WED. MODELS COMING INTO AGREEMENT TARGETING
OUR EXTREME SOUTHERN FORECAST AREA FOR THIS EVENT. PRECIP CHANCES
WILL DECREASE AFT WED AS THE SYSTEM MOVES INTO THE GREAT LAKES.
SOME RIDGING BY MID WEEK WILL HOIST TEMPERATURES TO NEAR AVERAGE FOR
LATE OCTOBER.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY NIGHT)
ISSUED AT 700 AM CDT FRI OCT 25 2013
WIND SPEEDS WILL BE THE PRIMARY AVIATION RISK TODAY AS GUSTS TO
NEAR 30 KTS ARE POSSIBLE ESPECIALLY IN THE DVL AREA. A WIND SHIFT
WILL MOVE ACROSS THE FA REACHING THE DVL AREA AROUND 18Z AND BJI
AFT 00Z. OTRW CIG SHOULD REMAIN VFR THROUGH 00Z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
FOR NDZ006>008-014>016-024-026>030-054.
MN...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
FOR MNZ001-002-004-005-007-008-013>015-022.
&&
UPDATE...DK
SHORT TERM...EWENS
LONG TERM...WJB
AVIATION...EWENSHazardous weather outlook, Oct 25, 5:48 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 548 AM CDT FRI OCT 25 2013 MNZ001>003-007-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261100- WEST POLK-NORMAN-CLAY-WEST MARSHALL-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH- EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND-WESTERN WALSH- 548 AM CDT FRI OCT 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS WILL INCREASE AND GUST TO 30 TO 40 MPH THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTHWEST AS A COLD FRONT MOVES THROUGH WITH GUSTS ABOVE 30 MPH INTO THE EVENING. WAVES OF 3 TO 5 FEET ARE POSSIBLE ON DEVILS LAKE INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ004>006-008-009-261100- KITTSON-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- 548 AM CDT FRI OCT 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS OF 15 TO 25 MPH WILL GUST TO 35 MPH AT TIMES THIS AFTERNOON. AS A COLD FRONT PASSES LATE THIS AFTERNOON AND EVENING WINDS WILL SHIFT TO THE NORTHWEST AND CONTINUE QUITE GUSTY INTO THE EVENING. WAVES OF 5 TO 7 FEET ARE POSSIBLE ON THE LAKE OF THE WOODS LATE THIS AFTERNOON INTO THE EVENING. A FEW SHOWERS OF RAIN MIXING WITH OR CHANGING TO SNOW ARE ALSO FORECAST THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EWENS
Nearby
Wind Advisories in North Dakota, 2013Wind Advisories in Minnesota, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.